Texas, 2016

Flash Flooding in Texas, August 20, 2016

August 20, 2016 · NWS SJT · 2 events in 1 county or zone

A line of thunderstorms dumped heavy rain near Buffalo Gap, and this led to flash flooding along Elm Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A line of thunderstorms dumped heavy rain near Buffalo Gap, and this led to flash flooding along Elm Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 20, 5:26 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 20, 5:26 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
626 AM CDT SAT AUG 20 2016

.AVIATION...
/12Z TAFS/

Pockets of convection continued across much of West Central Texas,
effecting several of the terminals to start off the forecast. Will
use latest radar trends as a starting point for the next few
hours. Convection timing and location become much more uncertain
for the afternoon, and will continue the mention of VCTS for these
periods. A cold front near the I-20 corridor at sunrise will drift
south and become more diffuse through the day.

&&

.PREV DISCUSSION... /issued 341 AM CDT SAT AUG 20 2016/

SHORT TERM...
(Today and Tonight)

A large area of rain and a few embedded thunderstorms continues
across the southeastern portions of the area early this morning,
mainly southeast of a Brownwood to Eden to Ozona line. Radar
estimates have been showing 1/2 to 1 inch per hour, but seeing
lesser rates coming in from the LCRA rainfall gages in the area,
so we may be overestimating just a tad. Convection has showed
little signs of weakening, and with it likely aided by at least 1
MCV, it should continue to sunrise. Meanwhile to the north, more
storms are forming along and north of a cold front approaching the
northern Big Country. This front should sag into the area this
morning, likely reaching to near the I-20 corridor by around noon.
Front will begin to stall at that point, although suspect that
convective outflows will continue to push the front south,
although only very slowly. Between the convection ongoing to the
south and the convection to the north with the front, have gone
ahead and increased rain chances even a little more for much of
the area.

Front sags into the southern and eastern portions of the area this
evening, with the scattered showers and storms to continue. Best
chances will be along and east of a Brownwood to Brady to Sonora
line. Not much to talk about with temperatures, with afternoon cloud
cover keeping highs in the 80s.

LONG TERM...
(Sunday through Saturday)
The wet and cool pattern continues into Sunday as the remnant cold
front lingers across the area...most likely in the southeast
counties from near Brownwood to Junction areas. Will continue with
higher precip chances for the southeast Sunday into Sunday night
near the boundary. Although not issuing a Flash Flood watch at
this point, will monitor for the possibility as we head into
Sunday. These areas have not received much rain over the last
couple days, but if they do get more rain today, they may be
primed for the possibility of flooding by Sunday evening. Will
continue to keep an eye on rainfall amounts and adjust as needed.

Precip chances decrease for Monday into early Wednesday, but still
can not rule out a few showers as broad upper trough develops to
the west and abundant moisture remains over the area. Could see
diurnally driven showers each day through the early part of the
work week. Temperatures will remain on the cool side with cloud
cover lingering, but will see a slight warmup into the 90s by
Tuesday. Will keep a chance of rain and a few thunderstorms
through the rest of the week mainly across the northwest half of
the area as southwest flow aloft brings a series of weak
disturbances over west Texas as the upper trough approaches.
Looks like the second half of August will continue on the cool
side after the first half of the month's 100 plus degree
temperatures.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 84  66  85  68 /  70  40  40  40
San Angelo 	 84  67  85  68 /  60  40  40  40
Junction 	 83  69  83  68 /  80  70  60  50

&&

.SJT Watches/Warnings/Advisories...
None.
&&

07
Hazardous weather outlook, Aug 20, 2:48 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 AM CDT SAT AUG 20 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-210900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
348 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS WEST CENTRAL
TEXAS INTO THE EVENING HOURS. ALTHOUGH WIDESPREAD FLASH FLOODING
IS NOT EXPECTED...HEAVY RAINFALL MAY CAUSE LOCALIZED POCKETS OF
FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS SUCH AS
CITY STREETS AND LOW WATER CROSSINGS. DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE LIKELY AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY AND
TUESDAY...AND THEN RETURN AGAIN FOR NEXT WEEKEND. AGAIN...SEVERE
WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Dyess AFB radar (KDYX), 74 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Taylor

When
August 20, 7:04 AM CST to 2:30 PM CST
Where
Taylor County, 7.99 mi NW of Guion to 8 mi NW of Guion
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.243, -99.956

A trained spotter reported three feet of water flowing over County Road 272 along Elm Creek. Also, 3.45 inches of rain was reported.

Flash Flood, Taylor

When
August 20, 7:04 AM CST to 8:45 AM CST
Where
Taylor County, 7.12 mi NW of Guion
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.239, -99.940

A trained spotter reported Elm Creek was running over FM 89 about 11 miles west southwest of Buffalo Gap. Also, 3.42 inches of rain was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655801, 655806.